Texas, 2004

Damaging Winds in Texas, July 23, 2004

July 23, 2004 · NWS EWX · 2 events in 1 county or zone

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jul 23, 1:54 PM CST, 1 hour 49 minutes earlier.

Area forecast discussion, Jul 23, 1:54 PM CST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
254 PM CDT FRI JUL 23 2004

.DISCUSSION...
ANOTHER MID SUMMER COLD FRONT DUE TO ARRIVE SUNDAY.  THE UPPER WINDS
WILL NOT SUPPORT FAST MOVEMENT OF THE FRONT BUT WILL GRADUALLY SLIDE
SOUTH INTO THE HILL COUNTRY SUNDAY MORNING WITH THE AID OF THE
THUNDERSTORM OUTFLOW.  TEMPS SOUTH OF THE HILL COUNTRY WILL RISE
CONSIDERABLY DUE TO THICKNESS PACKING AHEAD OF THE FRONT.  THE
DIGGING LONG WAVE TROUGH PUSHES THE SUBTROPICAL HIGH AWAY FROM
TEXAS, ALLOWING A NORTHWEST FLOW TO PREVAIL SUNDAY THROUGH
WEDNESDAY. TEMPS WITH THIS NEW AIRMASS ARE CURRENTLY RUNNING 5 TO 10
DEGREES BELOW NORMAL ON THE HIGHS AND ABOUT 5 DEGREES COLDER ON THE
LOWS. THIS AIRMASS WILL MODIFY QUICKLY WITH TEMPS RETURNING TO AT OR
ABOVE NORMAL WEDNESDAY.  MODELS STILL WANTING TO KEEP A NORTHERLY
FLOW ALOFT THROUGH NEXT WEEK.  SO WITH LIMITED MOISTURE AND EXCEPT
FOR THE POSSIBILITY OF AN OVERNIGHT THUNDERSTORM ROAMING SOUTH INTO
THE REGION, WILL KEEP THE POPS LOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              75  97  72  92 /  10   0  20  30
AUSTIN BERGSTROM INTL AIRPORT  71  95  69  92 /  10   0  20  30
DEL RIO INTL AIRPORT           75  96  76  90 /  30  20  30  30
SAN ANTONIO INTL AIRPORT       74  95  74  95 /  20   0  20  30

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

06/19/VL
Hazardous weather outlook, Jul 23, 4:00 AM CST, 11 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
500 AM CDT FRI JUL 23 2004

TXZ171>173-183>194-202>209-217>225-228-241100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
500 AM CDT FRI JUL 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY...

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Austin/San Antonio radar (KEWX), 68 km away, was scanning. The volume nearest the first event began at 21:40 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bexar

When
July 23, 3:43 PM CST to 3:45 PM CST
Where
Bexar County, Kelly Afb
Measured
51 kt (59 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
29.400, -98.633

Thunderstorm Wind, Bexar

When
July 23, 3:59 PM CST to 4:03 PM CST
Where
Bexar County, 5 mi N of San Antonio
Measured
55 kt (63 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
29.483, -98.500

Numerous reports were received from the San Antonio area of wind gusts estimated between 50 and 60 mph. Tree limbs were knocked out of trees with minor damage reported to roofs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417184, 5417231.